Ohio, 2018

Hail in Ohio, December 1, 2018

December 1, 2018 · NWS ILN · 8 events in 1 county or zone

Isolated severe thunderstorms developed ahead of a warm front, which was lifting north through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated severe thunderstorms developed ahead of a warm front, which was lifting north through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 1, 7:02 PM EST, 41 minutes earlier.

Area forecast discussion, Dec 1, 7:02 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
702 PM EST Sat Dec 1 2018

.SYNOPSIS...
Low pressure over the Central Plains will track northeast into
the Mid Mississippi Valley tonight and the Great Lakes on Sunday.
Showers and a few embedded thunderstorms will occur tonight ahead
of an associated front the pushes east through the area. Dry
weather is expected for most of the day Sunday, with the area
being in between weather systems. A cold front will push across
the Ohio Valley Sunday night into Monday offering another chance
of showers. As this front settles to the south Monday night the
rain showers will change to snow showers.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Main concern overnight is additional rain and rises on area
creeks and streams.

Deep mid level and surface low over the Central Plains to track
slowly northeast into the Mid MS Vly tonight. initial low level
jet/favorable isentropic lift and area of widespread rain was
shifting to the northeast. Pcpn coverage decreasing and becoming
more showery - and this trend will continue into the evening.
Although winds have been strong aloft - stable low layer has
inhibited/muted momentum transfer to the surface - with max wind
gusts making it to the surface of about 30 kts in a few of the
showers.

Marginal instability axis encroaches into the west toward 00Z
and further weakens as it pivots across the area this evening.
Have limited mention of thunder to chance category late in the
day west and then into this evening across the area. A few of
the showers may contain gusty winds.

Have observed rainfall of about 0.75 inches in central Ohio to
1.5 inches over southwest Ohio/northern KY. Additional rain
tonight will have less coverage but will result in rises on area
creeks, streams, and rivers. Will continue to highlight this
flood threat in HWO.

Temperatures will remain mild with lows from the mid 40s west to
near 50 east.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Mid level low opens up as it tracks thru the Great Lakes
Sunday/Sunday night. Sunday will be mainly dry across most of
the area with a few showers limited to West Central Ohio Late
in the day - as a surface front pushes into the area. Have
limited this threat to low chance category. Otherwise, expect to
see a good deal of sunshine with warm temperatures. Expect
Sundays highs to range from the mid 50s northwest to the mid 60s
southeast. The pressure gradient increases with southwest wind
gusts up to 35 mph.

As the elongated 5H trof sags south into the area Sunday night a
chance of showers will develop south to near I-70 by morning.
Expect Sunday nights lows from the upper 30s northwest to the
lower 40s southeast.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
On Monday morning, surface low pressure will be moving east through
New England and eastern Canada, as high pressure builds into the
northern plains states. This will keep the ILN CWA in a regime of
northerly boundary layer flow. In the mid levels, a slowly-moving
trough will extend from Quebec southwestward toward the middle
Mississippi Valley. This trough will be moving very slowly as its
base appears almost cut off from quicker mid-level flow to its north
and south. Nonetheless, though forcing will be weak, the ILN CWA
will be within a favorable position for lift -- with a mix of light
rain and snow possible, particularly for the northern and
northeastern sections of the forecast area. With high temperatures
reaching the upper 30s to lower 40s, that leaves a lot of time in
the day for temperatures to be within the 30s, with thermal profiles
that may support rain or snow depending on the exact value. In
either case, precipitation should be light. As this trough very
slowly moves east into Tuesday and Tuesday night, some additional
precipitation may be possible, though conditions do not look as
favorable as Monday. With cooling temperatures, light snow or
flurries may be possible at times, even if moisture and lift are too
limited for measurable precipitation. The continued northerly /
northwesterly flow will keep temperatures on a downward trend
through Wednesday, with max temps on Tuesday in the middle to upper
30s, and max temps on Wednesday struggling to reach the freezing
mark in the northern half of the forecast area.

From Wednesday onward, two areas of high pressure (one over the
southern states and one over the plains) will be separated by a cold
front and mid-level shortwave, forecast to move into the Ohio Valley
on Thursday. Both the timing and magnitude of this system seem to be
in reasonable agreement between the past couple GFS/ECMWF runs.
With temperatures expected to warm up a bit on southerly flow, some
mix with rain is expected, particularly for whatever precipitation
occurs during the daytime hours. However, some snow is also probably
going to occur with this system, mainly for the northern sections of
the forecast area. Not sure if this will be anything that may
accumulate, but the front will be moving quickly, indicating that
precipitation may not last for very long.

Dry high pressure is expected to move into the Ohio Valley for
Friday and Friday night, with temperatures cooling again behind the
Thursday cold front.

Though it is still a week away, and subject to drastic changes, some
attention will need to be given to a consistent signal for southern
stream cyclogenesis over the past few GFS/ECMWF runs. However,
addressing any particular impacts for the Ohio Valley would be
wildly speculative at this point.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Surface low pressure over northeast Kansas this evening will
begin to elongate with its parent upper level low, as they move
east/northeast toward the western Great Lakes tonight. As this
occurs, a warm front will lift north across our region, followed
by an occluded front. These frontal boundaries, along with some
associated low level lift, will bring the likelihood of showers
and embedded thunderstorms until the passage of the occluded
front late. Winds will remain gusty, along with the continued
threat of non-convective LLWS until 08Z. MVFR to local IFR
conditions are forecast. Once the occluded front goes by, low
level clouds will scour and/or shift east, allowing a return to
VFR conditions.

On Sunday, surface and upper level lows will continue to move
northeast into the Great Lakes. Our forecast area will be "dry
slotted" for much of the day while another frontal boundary
(cold front) makes in roads from the west. VFR conditions are
expected along with increasing winds due to the surface pressure
gradient and diurnal mixing of winds aloft.

The cold front will move into the region Sunday night. There
will be a low chance of showers across the north. Winds will
diminish. Clouds will increase and they will lower into at
least the MVFR category.

OUTLOOK...MVFR ceilings may linger into Wednesday. MVFR ceilings
and visibilities possible Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Dec 1, 3:55 PM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
355 PM EST Sat Dec 1 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-022100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
355 PM EST Sat Dec 1 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.
Showers, and possibly a rumble of thunder, will continue this
evening, before diminishing late tonight. Additional rain tonight is
expected to be less than a half inch. This rain on saturated ground
will result in rises on area creeks, streams, and rivers. Localized
flooding will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 1, 3:24 PM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
324 PM EST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HEAVY RAIN       SHARONVILLE             39.28N 84.41W
12/01/2018  M1.46 INCH       HAMILTON           OH   PUBLIC

&&

BC
Local storm report, Dec 1, 5:12 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
512 PM EST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HEAVY RAIN       CAMDEN                  39.64N 84.65W
12/01/2018  M1.28 INCH       PREBLE             OH   BROADCAST MEDIA

            STORM TOTAL RAINFALL.

&&

MBP
Local storm report, Dec 1, 5:13 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HEAVY RAIN       KETTERING               39.70N 84.15W
12/01/2018  M1.30 INCH       MONTGOMERY         OH   BROADCAST MEDIA

            STORM TOTAL RAINFALL.

&&

MBP
Special weather statement, Dec 1, 7:29 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
729 PM EST SAT DEC 1 2018

INZ058-059-066-020100-
Fayette IN-Union IN-Franklin IN-
729 PM EST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...SOUTHWESTERN UNION AND SOUTHEASTERN FAYETTE
COUNTIES IN EAST CENTRAL INDIANA UNTIL 800 PM EST...

At 728 PM EST, radar indicated a strong thunderstorm near Oldenburg,
moving northeast at 65 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Connersville, Batesville, Oldenburg, Lake Santee, Blooming Grove,
Columbia, Metamora, Laurel, Dunlapsville, Huntersville, Hamburg,
Alpine, Nulltown, Peppertown, Everton, Buena Vista and Andersonville.

This includes I-74 in Indiana between mile markers 145 and 148.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3948 8530 3964 8519 3957 8491 3931 8514
      3931 8522 3927 8528 3927 8530
TIME...MOT...LOC 0028Z 213DEG 57KT 3933 8526

Hickman
Special weather statement, Dec 1, 7:40 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
740 PM EST SAT DEC 1 2018

INZ050-059-OHZ042-060-020100-
Union IN-Wayne IN-Darke OH-Preble OH-
740 PM EST SAT DEC 1 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
NORTHEASTERN UNION COUNTIES IN EAST CENTRAL INDIANA...NORTHWESTERN
PREBLE AND SOUTH CENTRAL DARKE COUNTIES IN WEST CENTRAL OHIO UNTIL
800 PM EST...

At 740 PM EST, radar indicated a strong thunderstorm near West
College Corner, moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 35 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Richmond, Eaton, Lewisburg, New Paris, Eldorado, Verona, West
Manchester, Boston, Richmond Municipal Airport, Witts Station,
Fairhaven, Hueston Woods State Park, Goodwins Corner, Oklahoma, West
Florence, Morning Sun, Kitchel, Interstate 70 at US Route 127, Sugar
Valley and Lake Lakengren.

This includes I-70 in Ohio between mile markers 1 and 14.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3993 8475 3992 8448 3957 8476 3957 8478
      3964 8492
TIME...MOT...LOC 0040Z 207DEG 49KT 3965 8482

Hickman

The radar

The Cincinnati radar (KILN), 62 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Hamilton

When
December 1, 7:43 PM EST to 7:48 PM EST
Where
Hamilton County, 0.87 mi NW of Dayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.130, -84.440

Hail, Hamilton

When
December 1, 7:44 PM EST to 7:49 PM EST
Where
Hamilton County, 1.38 mi N of Rendcomb Jct
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.150, -84.420

Hail, Hamilton

When
December 1, 7:45 PM EST to 7:50 PM EST
Where
Hamilton County, 0.54 mi E of Silverton
Measured
1 in hail
Reported by
Public
Coordinates
39.200, -84.370

Hail, Hamilton

When
December 1, 7:46 PM EST to 7:51 PM EST
Where
Hamilton County, 1.27 mi WSW of Silverton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.190, -84.400

Hail, Hamilton

When
December 1, 7:47 PM EST to 7:51 PM EST
Where
Hamilton County, 0.87 mi SE of Deer Park
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.210, -84.370

Hail, Hamilton

When
December 1, 7:47 PM EST to 7:52 PM EST
Where
Hamilton County, 1.38 mi N of Montgomery
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.250, -84.350

Hail, Hamilton

When
December 1, 7:50 PM EST to 7:55 PM EST
Where
Hamilton County, 0.53 mi W of Sixteen Mile Stand
Measured
0.75 in hail
Reported by
Public
Coordinates
39.270, -84.330

Hail, Hamilton

When
December 1, 7:52 PM EST to 7:57 PM EST
Where
Hamilton County, 1.07 mi W of Silverton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.200, -84.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788241, 788242, 788243, 788244, 788245, 788246, 788247, 788248.